New York, 2021Damaging Winds in New York, July 27, 2021
July 27, 2021 · NWS BGM · 18 events in 6 counties and zones
A cold front swept through Central New York with multiple storms forming along it. Many storms became severe due to instability ahead of the front, resulting in multiple reports of trees and wires down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through Central New York with multiple storms forming along it. Many storms became severe due to instability ahead of the front, resulting in multiple reports of trees and wires down. A mesonet stations measured a wind gust of 51 knots as a storm passed overhead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 12:44 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 27, 12:44 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
144 PM EDT Tue Jul 27 2021
.SYNOPSIS...
A cold front will cross Lake Ontario this afternoon and push
thunderstorms across NY and PA through the early evening hours.
A few storms may include gusty winds. Wednesday will be
quieter, with a chance for an isolated shower. Another round of
storms will move through the region on Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
1230 PM Update...
Most of the area remains sunny and dry so far, but clouds are
starting to spill into our northwestern zones ahead of an
approaching shortwave. A few storms are grazing Oneida and
Onondaga counties out ahead of the main area of showers and
storms that is finally tracking into western NY now with the
approaching cold front. With plenty of sunshine, we have been
able to destabilize quite quickly, with already up to 1000 j/kg
of CAPE analyzed across most of the area, so some storms already
in the area may turn stronger.
Instability will continue to build ahead of the front, with
CAPE values in the 1000-1500 j/kg range from the Finger Lakes
into the Northern Tier of PA. With bulk shear up to 30 to 45kts,
the brunt of the convection moving in over the next couple of
hours will likely feature some strong to severe wind gusts that
could generate some wind damage. Additionally, given how
sensitive we are to any rainfall, any places that can see
multiple rounds of storms may experience localized flooding
issues. However, storms are moving quite quickly, so this is
looking to be quite isolated.
Storms should largely be wrapping up by 0Z, and temperatures
will quickly fall through the 70s and 60s behind the front
through the late afternoon and evening. We should continue to
drop back into the 50s overnight.
With an upper level trough in place, we can't rule out isolated
shower activity on Wednesday. A thunderstorm could also pop up
over NEPA, where the models are forecasting a narrow area of
instability.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Clouds increase ahead Wednesday night of weak frontal boundary
will push through the region Thursday. This front should provide
just enough lift and moisture for a few showers and perhaps a
thunderstorm or two. However, deeper moisture and instability
will be confined to areas south of the cold front portion of the
boundary across the southern Great Lakes. This will keep
coverage and intensity of the precipitation down and limit the
potential for any strong to severe thunderstorms.
Still low level lapse rates should steepen
enough to where a gusty storm or two can not be ruled out.
Fairly fast storm motions and lower PW values compared to
recent heavier rainfall events in the past month too. Highs
should make it to around 80 after starting around 60 depending
on clouds and precipitation Thursday afternoon.
Our first potential lake effect shower chance of the season
Thursday night into Friday with northwest flow and warm lake
water. At the very least, clouds will likely be much more
stubborn to hang on than model guidance indicates into a good
chunk of Friday. Temperatures in the 60's and 70's due to plenty
of cloud cover.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
High pressure then builds into the region Friday night through
Saturday night. Clear skies and light winds may very well lead
to favorable radiational cooling Saturday night with a few
indications of upper 40's in a few spots. With full sunshine
temperatures should get into the 70's making for a great weather
start to the weekend. A bit warmer Saturday night compared to
Friday night due to southwesterly flow ahead of the next frontal
boundary.
Another weak frontal boundary looks to pass through on Sunday.
Deep moisture and instability are modeled to be lacking once
again with the front only providing enough lift for scattered
showers and perhaps a thunderstorm with light QPF. This front
moves southeast of the region by Monday though as usual some
timing uncertainty is present within the ensembles. Highs in
the 70's with lows in the 50's.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A line of showers and thunderstorms is beginning to sweep
through the area this afternoon, bringing a chance for gusty
winds and lightning, as well as MVFR or IFR visibility. This
will first pass through KSYR between 18Z and 21Z, then through
KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see
storms from 20Z to 24Z.
After the storms move through, clouds will lower to between 1500
and 3000 feet across our NY terminals through the first half of
the night, with IFR ceilings likely at KBGM and KELM after
midnight. Minor visibility restrictions are expected,
especially where any rain can fall earlier in the day, and as
winds turn calm, IFR fog will become possible at KELM. A gradual
improvement back to VFR is expected after sunrise.
Outlook...
Wednesday afternoon through Wednesday night...Mainly VFR.
Thursday through Friday...Scattered showers/thunderstorms and
associated restrictions possible, especially the afternoons.
Friday night through Saturday...Mainly VFR.
Sunday...Stray showers and thunderstorms possible, otherwise
mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP/HLC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...HLC
Hazardous weather outlook, Jul 27, 10:15 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1115 AM EDT Tue Jul 27 2021
NYZ062-PAZ040-043-044-047-048-072-281515-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1115 AM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A marginal risk for severe thunderstorms exists this afternoon and
evening. An area of thunderstorms will move into the region this
afternoon. A few storms will produce damaging wind gusts and brief
downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-281515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
1115 AM EDT Tue Jul 27 2021
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Jul 27, 11:46 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1246 PM EDT Tue Jul 27 2021
NYZ017-018-044-271715-
Onondaga-Cortland-Southern Cayuga-
1246 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAYUGA...NORTH
CENTRAL CORTLAND AND SOUTHERN ONONDAGA COUNTIES...
At 1246 PM EDT, a strong thunderstorm was located over Skaneateles,
or 8 miles east of Auburn, moving southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, Pompey, Otisco, Skaneateles, Marcellus,
Preble, Jordan and Camillus.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4293 7591 4286 7590 4268 7602 4292 7656
4308 7646
TIME...MOT...LOC 1646Z 295DEG 35KT 4297 7641
TACSpecial weather statement, Jul 27, 1:08 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
208 PM EDT Tue Jul 27 2021
NYZ022>024-271845-
Steuben-Chemung-Schuyler-
208 PM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SCHUYLER...NORTHWESTERN CHEMUNG
AND NORTHEASTERN STEUBEN COUNTIES...
At 208 PM EDT, a strong thunderstorm was located over Hammondsport,
or 13 miles southwest of Dundee, moving southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Horseheads, Urbana, Watkins Glen, Catharine, Montour Falls, Hornby,
Tyrone, Wayne, Bradford and Hammondsport.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4254 7725 4251 7715 4249 7714 4250 7712
4250 7710 4249 7710 4249 7705 4239 7668
4234 7669 4214 7682 4238 7734
TIME...MOT...LOC 1808Z 295DEG 35KT 4243 7721
TACThunderstorm Wind, Steuben
- When
- July 27, 1:14 PM EST
- Where
- Steuben County, 0.51 mi E of South Pulteney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.500, -77.190
Strong thunderstorm winds knocked down a tree onto a residence.
Thunderstorm Wind, Steuben
- When
- July 27, 1:25 PM EST
- Where
- Steuben County, 0.51 mi E of Hartsville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.250, -77.690
Strong thunderstorm winds gusted to 51 knots as measured by a mesonet station.
Thunderstorm Wind, Cortland
- When
- July 27, 1:36 PM EST
- Where
- Cortland County, 3.75 mi NE of Baltimore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.770, -76.070
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Schuyler
- When
- July 27, 1:42 PM EST
- Where
- Schuyler County, 2.06 mi NE of Moreland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.320, -76.870
Strong thunderstorm winds knocked down a tree and wires in front of an entry way of a residence.
Thunderstorm Wind, Chemung
- When
- July 27, 1:47 PM EST
- Where
- Chemung County, Millport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.270, -76.830
Strong thunderstorm winds knocked down utility poles and wires down onto the roadway.
Thunderstorm Wind, Broome
- When
- July 27, 2:06 PM EST
- Where
- Broome County, Whitney Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.330, -75.970
Strong thunderstorm winds knocked down wires.
Thunderstorm Wind, Broome
- When
- July 27, 2:18 PM EST
- Where
- Broome County, 0.51 mi E of Maine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.200, -76.060
Strong thunderstorm winds knocked down a tree and wires onto a roadway.
Thunderstorm Wind, Broome
- When
- July 27, 2:38 PM EST
- Where
- Broome County, Port Dickinson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 42.130, -75.900
Strong thunderstorm winds snapped large tree limbs.
Thunderstorm Wind, Broome
- When
- July 27, 2:40 PM EST
- Where
- Broome County, 0.69 mi S of Vestal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 42.070, -76.050
Strong thunderstorm winds knocked down a tree.
Thunderstorm Wind, Broome
- When
- July 27, 2:45 PM EST
- Where
- Broome County, 0.69 mi N of Park Terrace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.090, -75.900
Stong thunderstorm winds knocked down a tree and wires onto a house.
Thunderstorm Wind, Broome
- When
- July 27, 2:45 PM EST
- Where
- Broome County, 0.86 mi SE of Vestal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.070, -76.040
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Broome
- When
- July 27, 2:45 PM EST
- Where
- Broome County, 1.47 mi SSW of Binghamton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.100, -75.910
Strong thunderstorm winds knocked down a tree onto a porch.
Thunderstorm Wind, Broome
- When
- July 27, 2:58 PM EST
- Where
- Broome County, Corbettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.020, -75.780
Strong thunderstorm winds knocked down a tree onto a house.
Thunderstorm Wind, Sullivan
- When
- July 27, 3:52 PM EST
- Where
- Sullivan County, Long Eddy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.850, -75.130
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Sullivan
- When
- July 27, 3:55 PM EST
- Where
- Sullivan County, 0.69 mi N of Obernburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 41.860, -75.020
Strong thunderstorm winds knocked down multiple trees and wires along RT 93 near the Crystal Lake Wild Forest area.
Thunderstorm Wind, Sullivan
- When
- July 27, 4:05 PM EST
- Where
- Sullivan County, 1.24 mi SE of Tennanah Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.890, -74.960
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Sullivan
- When
- July 27, 4:05 PM EST
- Where
- Sullivan County, 2.58 mi W of Callicoon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.770, -75.100
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Sullivan
- When
- July 27, 4:08 PM EST
- Where
- Sullivan County, 2.92 mi WNW of White Sulphur Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.820, -74.880
Strong thunderstorm winds knocked down a tree and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Flash Flooding in New Mexico, July 27, 20211 death · $25,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 27, 2021$86,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973237, 974016, 973240, 973238, 973239, 973241, 973242, 973244, 973246, 973243, 973245, 973247, 973248, 974009, 974012, 974013, 974014, 974015.